Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 9, 2021, 12:22 AM CDT for Coffey County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 12:22 AM CDT (05:22 UTC)
- Expired
- Aug 9, 2021, 12:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 40
County Coffey County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1913 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
576
WWUS83 KTOP 090522
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1222 AM CDT Mon Aug 9 2021
KSZ058-090545-
Coffey-
1222 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northern Coffey
County through 1245 AM CDT...
At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of John Redmond Reservoir, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebo, New Strawn and John Redmond Reservoir.
This includes Interstate 35 between mile markers 153 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 9590 3839 9595 3843 9577 3843 9574
3829 9558
TIME...MOT...LOC 0522Z 231DEG 18KT 3830 9585
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 11:35 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 8, 11:35 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1135 PM CDT Sun Aug 8 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 257 PM CDT Sun Aug 8 2021 A mid level trough was moving slowly across eastern Kansas this afternoon with a vorticity lobe moving into the base of the trough at 1930Z. Visible satellite shows a line of cumulus clouds developing from south central into east central Kansas south of Interstate 35 at 1930Z within a area of some surface moisture convergence. Latest mesoanalysis showed an uncapped atmosphere, around 25 kts of effective shear and around 3500 j/KG of SBCAPE. Better forcing is shifting to the east and latest runs of CAMS keep convection to the east and southeast while a few develop a line of scattered convection across southeast into east central Kansas after 23Z. Given latest trends have kept some storm chances from late afternoon into the evening hours. Main hazards will be strong wind gusts and hail up to the size of quarters. Monday continues to look hot with weak ridging into the central Plains and thermal axis expanding northward across central and eastern Kansas. Highs may top the century mark in central Kansas and in the mid to upper 90s across the rest of the cwa. Afternoon heat indices will range from around 105 to around 109 degrees, therefore have issued a Heat Advisory from noon to 9 PM Monday. Tuesday may be just as hot for parts of the area, but a boundary and associated mid level wave will bring a chance of convection in the afternoon which would keep temperatures cooler and resulting heat indices below advisory levels, so will hold off for now extending the advisory into Tuesday. Convection dropping southeast out of Nebraska late Monday night may hold together to make it to parts of north central Kansas before dissipating so will keep some low pops going. The hot temperatures still look to remain across the area through Thursday before cooling to near normal values from Friday into next weekend. There will be periodic lobes of energy that may bring off and on chances for showers and storms Wednesday through Friday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1131 PM CDT Sun Aug 8 2021 No major changes to the 06Z TAFS with VFR expected through the period. Winds could increase to just above 10 kts by early afternoon Monday. Otherwise, ideal flying conditions are still expected. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 9 PM CDT Monday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...53 AVIATION...Teefey
Hazardous weather outlook, Aug 8, 3:04 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 PM CDT Sun Aug 8 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-092015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 PM CDT Sun Aug 8 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This afternoon and Tonight. Strong to severe storms are possible late this afternoon and evening mainly across east central Kansas, generally along and south of Interstate 35. Damaging winds and large hail will be the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon heat indices around 105 degrees to around 109 degrees are expected on Monday and again possible across parts of the area on Tuesday. A Heat Advisory is posted from noon to 9 PM Monday. A few strong to severe storms are possible across north central Kansas late Monday night into early Tuesday morning. Damaging winds and hail will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 9, 12:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1222 AM CDT Mon Aug 9 2021
KSZ058-090545-
Coffey-
1222 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northern Coffey
County through 1245 AM CDT...
At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of John Redmond Reservoir, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebo, New Strawn and John Redmond Reservoir.
This includes Interstate 35 between mile markers 153 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 9590 3839 9595 3843 9577 3843 9574
3829 9558
TIME...MOT...LOC 0522Z 231DEG 18KT 3830 9585
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GarganNearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.